Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 77, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 27, 2009, 7:43 PM CDT for Hancock County, McDonough County, Illinois. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2009, 7:43 PM CDT (00:43 UTC)
- Expired
- Jun 27, 2009, 8:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Hancock County, IL, McDonough County, IL
The radar
The Lincoln radar (KILX), 122 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 7:53 PM CDT | TSTM WND DMG | 1 Se Walnut Grove, IL | A GRAIN BIN WAS TOSSED ONTO THE HIGHWAY AND ON POWER LINES. A BARN WAS DESTROYED WITH DEBRIS TOSSED A HALF MILE INTO A FIELD. TIME ESTIMATED. |
| Jun 27, 7:55 PM CDT | TSTM WND DMG | 3 Nne Bushnell, IL | TREES AND POWER LINES DOWN BETWEEN BUSHNELL AND PRARIE CITY. |
| Jun 27, 8:00 PM CDT | TSTM WND DMG | 1 E Macomb, IL | CITY OF MACOMB WELCOME SIGN BROKEN OFF. 4 X 4 INCH POSTS BROKEN BY WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 2:41 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2067 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 280043
SVRDVN
ILC067-109-280130-
/O.NEW.KDVN.SV.W.0077.090628T0043Z-090628T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT SAT JUN 27 2009
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HANCOCK COUNTY IN WEST CENTRAL ILLINOIS...
MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS...
* UNTIL 830 PM CDT.
* AT 739 PM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED APPROXIMATELY ALONG A
LINE EXTENDING FROM PRAIRIE CITY TO 6 MILES NORTH OF BOWEN...OR
ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST OF MACOMB TO 8 MILES
SOUTHEAST OF CARTHAGE...AND MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BARDOLPH AROUND 750 PM CDT...
FANDON AROUND 755 PM CDT...
NEW PHILADELPHIA AROUND 800 PM CDT...
ADAIR AROUND 805 PM CDT...
INDUSTRY AROUND 810 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND IT REMAINS A THREAT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEAST IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.
&&
LAT...LON 4064 9061 4063 9044 4027 9046 4028 9091
4023 9092 4023 9121
TIME...MOT...LOC 0043Z 270DEG 36KT 4063 9036 4032 9100
$$
HAASE2 follow-up statements
000
WWUS53 KDVN 280100
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 PM CDT SAT JUN 27 2009
ILC067-109-280130-
/O.CON.KDVN.SV.W.0077.000000T0000Z-090628T0130Z/
MCDONOUGH IL-HANCOCK IL-
800 PM CDT SAT JUN 27 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN HANCOCK AND MCDONOUGH COUNTIES...
AT 756 PM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. AT 755 PM NUMEROUS TREES AND POWER LINES WERE
DOWN IN BUSHNELL AND PRAIRIE CITY IN MCDONOUGH COUNTY. THESE STORMS
WERE LOCATED APPROXIMATELY ALONG A LINE EXTENDING FROM BUSHNELL TO
PLYMOUTH...OR ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF
MACOMB TO 10 MILES SOUTHEAST OF CARTHAGE...MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
NEW PHILADELPHIA AND FANDON AROUND 805 PM CDT...
PENNINGTON POINT AND ADAIR AROUND 815 PM CDT...
DODDSVILLE AROUND 820 PM CDT...
INDUSTRY AROUND 825 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.
THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND IT REMAINS A THREAT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEAST IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.
&&
LAT...LON 4064 9061 4063 9044 4027 9046 4028 9091
4023 9092 4023 9121
TIME...MOT...LOC 0058Z 270DEG 36KT 4056 9039 4033 9095
$$
HAASE000
WWUS53 KDVN 280132
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 PM CDT SAT JUN 27 2009
ILC067-109-280140-
/O.EXP.KDVN.SV.W.0077.000000T0000Z-090628T0130Z/
MCDONOUGH IL-HANCOCK IL-
832 PM CDT SAT JUN 27 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HANCOCK AND
MCDONOUGH COUNTIES HAS EXPIRED...
THE THUNDERSTORMS THAT WERE CAPABLE OF PRODUCING SEVERE WEATHER HAVE
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.
HOWEVER THUNDERSTORMS OVER THE SOUTHERN HALF OF MCDONOUGH COUNTY
WERE PRODUCING HEAVY RAINS OF OVER AN INCH IN LESS THAN AN HOUR.
THESE STORMS SHOULD WEAKEN OR MOVE EAST OF THE AREA BY 930 PM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEAST IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.
LAT...LON 4064 9061 4063 9044 4027 9046 4028 9091
4023 9092 4023 9121
TIME...MOT...LOC 0100Z 270DEG 36KT 4056 9036 4033 9092
$$
HAASEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:30 PM CDT, 6 hours 13 minutes earlier.
Area forecast discussion, Jun 27, 1:30 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 130 PM CDT SAT JUN 27 2009 .SYNOPSIS... A COLD FRONT IS MAKING STEADY PROGRESS THROUGH IOWA AS OF NOON...AND DEWPOINTS HAVE QUICKLY RECOVERED TO THE LOWER TO MID 70S OVER THE SOUTHERN HALF OF IOWA. THESE WILL LIKELY CONTINUE TO SPREAD NORTH AND EAST AHEAD OF THE FRONT THE REMAINDER OF THE AFTERNOON. THIS IS KEY...AS IT WILL ESTABLISH 2000 TO 4000 CAPE OVER THE CWA BY LATE AFTERNOON. TEMPERATURES ARE WELL ON THERE WAY TO REACHING THE UPPER 80S TO LOWER 90S. BEHIND THE FRONT...SHARPLY DRIER AIR AND MODERATELY COOLER AIR IS FOUND THROUGHOUT THE DAKOTAS. THUS...AFTER TONIGHTS STORMS...WE SHOULD BE IN FOR AN OUTSTANDING STRETCH OF PLEASANT WEATHER...WITHOUT THE WIDESPREAD USE OF AIR CONDITIONERS. && .SHORT TERM...TONIGHT THROUGH SUNDAY... STRONG TO SEVERE THUNDERSTORMS WILL LIKELY BE ONGOING AT THE START OF THE PERIOD...MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER. PRIOR TO THAT...THE STORMS WILL HAVE SWEPT THROUGH EASTERN IOWA. PARAMETERS CONTINUE TO SUGGEST BOWING LINE SEGMENTS AND A FEW SUPERCELLS PRODUCING ORGANIZED STRONG WINDS...AND ISOLATED HAIL UP TO 1 INCH IN DIAMETER. THE TORNADO THREAT LOOKS LOW...AND WOULD BE RESTRICTED TO A QUICK SPIN UP ON MESOSCALE BOUNDARIES AND STORM INTERACTIONS. WIND GUSTS OF 60 TO 70 MPH APPEAR QUITE LIKELY IN THE EXPECTED BOWING SEGMENTS. TONIGHT WILL SEE THESE STORM QUICKLY MOVE EAST...AND AN UPDATE TO COMPLETELY DRY OUT THE FORECAST IS LIKELY BY MID EVENING. AFTER THIS...DRY AND MORE TEMPERATE AIR WILL SWEEP IN...WITH EXCEPTIONALLY PLEASANT WEATHER IN STORE FOR AN EXTENDED PERIOD OF TIME. ...ERVIN... .LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY... A PLEASANT STRETCH OF WEATHER EXPECTED FOR THIS ENTIRE TIME FRAME. CLOSED LOW SETS UP SHOP OVER THE GREAT LAKES REGION AND REMAINS THERE FOR MUCH OF THIS UPCOMING WEEK. THIS PUTS THE DVN CWA IN THE COOLER AND DRIER NORTHWEST FLOW WITH THE BULK OF THE CLOUDS AND SHOWERY WEATHER WELL TO OUR NORTHEAST UNDER THE LOW. NOTICED THE GFS HAS BACKED OFF ON RAMMING THE HEAT BACK INTO THE REGION BY THE END OF NEXT WEEK. GFS NOW SIMILAR TO THE ECMWF KEEPING THE REGION IN THE NORTHWEST FLOW. WILL HAVE A DRY FORECAST THIS ENTIRE PERIOD WITH CLEAR NIGHTS AND MOSTLY SUNNY DAYS. MAY BE A LITTLE MORE INSTABILITY CUMULUS CLOUDS DURING THE AFTERNOON IN OUR NORTHEAST CWA DURING THE WEEK WHERE SOMEWHAT COLDER AIR ALOFT WILL EXIST. MAX AND MIN TEMPERATURES EXPECTED TO BE NEAR TO BELOW NORMAL THIS PERIOD ALONG WITH COMFORTABLE HUMIDITIES. FOR FARMERS THIS WILL BE EXCELLENT HAY CUTTING WEATHER. ..HAASE.. && .AVIATION... A COLD FRONT WILL BRING A SHORT 1 TO 2 HOUR PERIOD OF IFR TO LIFR STRONG THUNDERSTORMS AND STRONG WINDS TO ALL SITES BETWEEN 20Z AND 01Z. IN ANY SITE...THESE CONDITIONS SHOULD LAST UNDER 1 HOUR. AFTER THE STORMS MOVE THROUGH...A QUICK RETURN TO PERSISTENT VFR WEATHER IS EXPECTED. THE STORMS ARE EXPECTED TO IMPACT CID AT 20-21Z...DBQ AT 21-23Z...MLI AT 23-01Z...AND BRL AT 23-01Z. AGAIN...WITHIN THESE WINDOWS...THE STORM WILL LAST UNDER 1 HOUR...AND VFR WEATHER WILL BE FOUND IN THE WAKE OF THEM. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. ERVIN/HAASE
Hazardous weather outlook, Jun 27, 4:55 AM CDT, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 455 AM CDT SAT JUN 27 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 455 AM CDT SAT JUN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ACROSS THE ENTIRE OUTLOOK AREA FOR MID AFTERNOON THROUGH EARLY EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL PUSH ACROSS THE AREA FROM MID AFTERNOON THROUGH EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. THERE IS ALSO A LOW POTENTIAL FOR SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND ISOLATED TORNADOES. HEAVY DOWNPOURS WILL BE POSSIBLE WITH THUNDERSTORMS. RELATIVELY FAST MOVEMENT OF STORMS WILL LIMIT RAINFALL AMOUNTS TO LESS THAN 1 INCH IN MOST LOCATIONS AND THE THREAT OF FLASH FLOODING IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH EVENING. SHEETS
In the hours before
Local storm report, Jun 27, 7:14 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT SAT JUN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND DMG RIVERDALE 41.54N 90.47W
06/27/2009 SCOTT IA BROADCAST MEDIA
TREE BLOWN DOWN. REPORTED BY KWQC TV.
&&
ERVINLocal storm report, Jun 27, 7:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
723 PM CDT SAT JUN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 2 NE FULTON 41.89N 90.13W
06/27/2009 E60 MPH WHITESIDE IL TRAINED SPOTTER
6 TO 7 INCH TREE LIMBS DOWN.
&&
LEGROLocal storm report, Jun 27, 7:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 PM CDT SAT JUN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 3 N BURLINGTON 40.85N 91.12W
06/27/2009 M1.25 INCH DES MOINES IA EMERGENCY MNGR
&&
LELocal storm report, Jun 27, 7:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
738 PM CDT SAT JUN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG 3 WSW CHADWICK 42.00N 89.94W
06/27/2009 CARROLL IL TRAINED SPOTTER
CORN FIELD FLATTENED. TIME ESTIMATED OFF RADAR. COCORAHS
OBSERVER.
&&
LELocal storm report, Jun 27, 7:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
741 PM CDT SAT JUN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TSTM WND DMG 3 SSW SWAN CREEK 40.63N 90.67W
06/27/2009 MCDONOUGH IL TRAINED SPOTTER
A 15 INCH DIAMETER TREE HAS SNAPPED AND IS LYING ON A
HOME ON US67 AT WARREN/MCDONOUGH COUNTY LINE.
&&
LELocal storm report, Jun 27, 7:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT SAT JUN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST SSE GOOD HOPE 40.56N 90.67W
06/27/2009 M62 MPH MCDONOUGH IL TRAINED SPOTTER
&&
LEGRONearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.